a little and a lot

Thursday, September 07, 2006

(not a) fatty

ok, i'm just going to be up front about this one today. maybe some of you have dealt with this and are willing to weigh in (pardon the pun) with your advice:

my medicines are making me fat. um, no, really.

now if you know me...well...i'm just going to say it. i'm not fat. i'm just not. i know chunk from goonies is on my profile pic but that's just to be silly. if you actually know me in person, you know that i am enviably (is that a word?) skinny. i NEVER say that i'm fat. because i'm not. i have a small frame and a high metabolism. i can eat a box of little debbie swiss cake rolls or a bag of krispy kreme krullers and it does not phase me. i know...that makes you sick. but it's true. sorry if it sounds like bragging. i'm just telling it like it is.

except lately, i have been getting fatter. now, a fat person would hate me for saying that. but cmon...you know when you're putting on the pounds. does it ever feel good? no! and since our wedding, i have put on a good solid 15-17 lbs. enough to make me not able to fit into a lot of my pants. i mean, really, they don't fit...i can not pull them up past my fat hips and butt. and just last year, i had all of my larger-size pants altered so they would fit my smaller size better! rats!

after much pondering over this strange enigma, i have realized the probable source of the weight gain: birth control and zoloft. i've been hearing people say that bc adds 10 lbs. and i saw on the today show a couple weeks ago and little piece about how antidepressents can cause weight gain. and i can't think of anything else that has changed besides the addition of these meds.

the frustrating thing is that i am eating really healthy. and i am running 2-3 miles several times a week. i have even been on the "special k challenge" (first diet of my LIFE) for a month now. and NOTHING. nothing has changed. noooooothiiiiiiing.

some of you are thinking: tough break, cookie.

but other of you know what it's like to unknowingly & subconsciously place a superficial quality as part of your identity, like i have. it is tough to come to grips with when that superficial quality changes. i have never had body image issues. and now i am realizing that maybe it's because i never had a reason to have body image issues. simple enough, but a little disheartening to someone who thought she was "above" that.

has this ever happened to you? what did you do? can you lose weight that you gain from taking meds or is it just "there" until you stop taking them?

until then, i am sucking in and smiling.

5 comments:

Anonymous said...

Glad you explained the comment problem. I tried to post one earlier and couldn't.

Three things:
1. I gained several lbs. when I was taking an antidepressant for my OCD-ness in college...I was fat but happy and stress-free so it was worth the extra poundage. I also gained weight on bc AND when I was taking Clomid to get preg...augghhh! Hated it.
2. I tried to do FlyLady and quit after a day. How the heck do you deal with all the emails? I finally figured out how to put it on the "get one big email a day" mode so maybe I'll try again. It's really hard to shine my sink at night when I'm doing well to get my make-up off and teeth brushed.
3. I would LOVE to run a half marathon with you if I lived in Memphis. I think I'm going to train for the Mercedes half but I've got to make a decision fast b/c I should be starting soon if I'm going to do it. I was training for one when we were trying to get preg and had to quit b/c it was messing up my cycles. I had made it to the 11 mi. long Sat. run....aughhh! Good Luck!!!

Julie said...

I would:
1) Let your doctor know. I know there are several different versions of each of those medicines and so maybe trying different ones might help?

2) I know that even though you are still itsy bitsy, it doesn't feel good for some of your clothes to be too tight (and it is invariably probably your favorite J Crew chinos or something) and know that that is totally valid. So while I love to know that Jesse is happy, peaceful, and not-pregnant yet, I am sorry because it is so frustrating.

3) I tried that Special K thing too to get some of the baby weight off. It didn't work and I really hate Special K now. I love my baby, but dang, he wreaked some havoc on this midsection.

4) Will you comment on EVERY post I make since nobody else is biting with the new beta blogger???

Anonymous said...

Try Yasmin. It's a more natural form of BC with less horomones. I'm on it, and have been on it for several years with no weight gain.

Did anyone ever tell you married people often gain weight....that might be part of it too.

And, I'm guessing you're over 25...and things seem to start shifting around that age anyway. Or, that's what happened to me.

Mommy of Boys said...

I feel your pain with the weight gain thing. I've BALLOONED since college. I know it's several factors...marriage, babies, bc, less exercise, etc. I really believe that bc is a lot of the "thickness" problem. I remember even for my wedding, not being able to thin out in the waist. I think it was bc for sure.

Leslie said...

Totally feel you with the bc. Thick and thick feeling.

Jess, as a person who sees you weekly, I really think you look GREAT. I know that it's frustrating to not have your clothes fit; but you really really look healthy and happy and have a great little tush.

Thanks for coming to see me tonight, sorry I was rushing around so much.

So no on the Special K challenge?

Love, LGJ


Adopting Rhet: Click on the timeline above to read more